Re-initiation of biologics after the development of tuberculosis under anti-TNF therapy


Ozguler Y., Hatemi G. , Ugurlu S., Seyahi E. , Melikoglu M., Borekci S., ...More

RHEUMATOLOGY INTERNATIONAL, vol.36, no.12, pp.1719-1725, 2016 (Peer-Reviewed Journal) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 36 Issue: 12
  • Publication Date: 2016
  • Doi Number: 10.1007/s00296-016-3575-3
  • Journal Name: RHEUMATOLOGY INTERNATIONAL
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus
  • Page Numbers: pp.1719-1725
  • Istanbul University Affiliated: Yes

Abstract

The use of anti-TNF agents is associated with an increased risk of tuberculosis (TB) and anti-TNF agents are stopped when active TB develops. However, discontinuation of treatment can result in flare of the underlying disease. The charts of 22 patients who developed active TB among a cohort of 2754 patients using anti-TNF agents between 2001 and 2013 were reviewed retrospectively. Patients restarting biologics during further follow-up were identified. One patient with miliary TB died within 1 month. A biologic agent was restarted in 16 of the remaining 21 patients (76 %). The most frequently re-initiated biologic agent was etanercept (n = 6) followed by rituximab (n = 5) and interferon-alpha (n = 3). Biologic treatment was re-initiated during anti-TB treatment in four patients and after completing TB treatment in 12 patients. The median follow-up after restarting biologics was 53 (IQR: 40-75) months. TB re-occurred in one patient with Beh double dagger et's syndrome, who initially received etanercept due to severe sight-threatening uveitis at the third month of anti-TB treatment followed by canakinumab 15 months later along with methotrexate, cyclosporine and corticosteroids. After a second course of 9 months TB therapy this patient is currently stable on interferon-alpha for 33 months. Restarting of anti-TNF agents and other biologic agents, even during TB treatment, seems to be possible among patients who had previously developed TB under anti-TNF treatment. However, the risk of re-development of TB infection mandates careful follow-up.